Alert archive / West Virginia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 178, NWS Charleston, WV

May 16, 2025McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 16, 2025, 1:48 PM EDT for McDowell County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2025, 1:48 PM EDT (17:48 UTC)
Expired
May 16, 2025, 2:15 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:10 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:44 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 16, 12:44 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1244 PM EDT Fri May 16 2025

.SYNOPSIS...
Rounds of strong to severe storms will be possible today into
tonight. Cold front crosses Saturday. Quieter to finish the
weekend, then unsettled pattern returns next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1235 PM Friday...

Currently have some thunderstorms to our southwest in eastern KY
that are moving into the severe storm/flash flood watch area.
There is a fairly sturdy (-50 to -75 CINH) mixed-layer cap that
has formed over the lowlands which is showing some signs of
disrupting these storms as they surge deeper into our forecast
area. Damaging winds, hail, and the chance for an isolated
tornado are the hazards of concern. Despite the cap,
instability and lapse rates are on the stronger side with SBCAPE
between 2,000 and 3,000 J/kg. Effective shear is very strong
with values between 50-65 kts, which will lead to some rotating
storms this afternoon.

Convective models are keeping the trend of training these
storms over the southern coalfields/mountains, so flash flooding
concerns are elevated through the afternoon, hence the flash
flood watch. 1-hr FFG is around an inch to an inch and a half in
spots with 3-hr FFG only slightly higher.

HREF/HRRR are still in agreement with bringing in a well
developed, stronger line of storms that will move in from the
west between 7 PM and 9 PM, subsequently moving across the
forecast area west to east. The greatest wind threat will
reside in this system where prob wind statistics show 60 - 70
MPH gusts could be possible if this line if it manifests as the
CAMs are suggesting. Further flash flood concerns will linger
into the night with models showing the southern, upshear
portion of the line moving over the counties currently outlooked
with the flash flood watch, which will be receiving repeated
rounds of heavy rainfall this afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 415 AM Friday...

The cold front bringing the potential for severe weather in the near
term will not actually push through the area until Saturday morning
into Saturday afternoon. While the severe and heavy rain threats
should be east of the area by dawn Saturday, showers and even
thunderstorms are still possible in and near the mountains Saturday
morning, and up north in wrap around moisture closer to the
mid/upper-level low crossing the Great Lakes Saturday afternoon.

Gradient flow and good mixing Saturday will result in strong winds,
with peak gusts as high as 30 to 35 mph across the lowlands, and 40
to 45 mph across the highest ridges, where a wind advisory may be
needed if confidence increases in higher gusts. These strong winds
will diminish Saturday night.

Dry weather is then expected Saturday night through Sunday night, as
drier air arrives from the northwest Saturday and Saturday night,
and then surface ridging noses in from the northwest Sunday and
Sunday night.

Central guidance reflects modest cooling over the weekend, which
brings temperatures down to near normal for Sunday and Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 415 AM Friday...

Unsettled weather appears to be on tap again for the next work
week, as low pressure rumbles across the area.

There is a chance for showers and thunderstorms as early as midday
and afternoon Monday, if some of the overnight warm advection
convection upstream Sunday night can survive or refire.

After a dry Monday night as ridging briefly re-establishes, showers
and thunderstorms are likely late Tuesday through Wednesday, as a
southern stream low pressure system rumbles across the area
beneath a rex block.

How quickly the weather then dries out behind the system late next
week depends upon whether it can come out from beneath the rex block
by becoming absorbed by a northern stream short wave trough east of
the block. However, even that scenario results in a mid/upper-
level low that may take the remainder of the work week to lumber
far enough east to finally take precipitation out of the area.

Temperatures hover close to normal ahead of the system early in the
work week, before slipping below normal for the latter portion of
the work week, as the system lumbers across.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 650 AM Friday...

Rounds of showers and storms will spread into the area from the
southwest today. Activity should briefly diminish during the
evening before a new line of storms passes west to east across
the area tonight. Periods of MVFR/IFR visibilities will be
possible within any heavier showers or storms today and tonight.

Strong to severe storms will be capable of producing damaging winds,
large hail, and possibly tornadoes.

Outside of storms, moderate southwesterly winds may gust into
the 15-25kt range. A period of LLWS may develop late in the TAF
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and duration of thunderstorms may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR conditions in heavy rain and thunderstorms could develop by
late Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ005>007-013>015-
     024>026-033-034-515>518.
OH...Flood Watch through late tonight for OHZ086-087.
KY...Flood Watch through late tonight for KYZ101>103-105.
VA...Flood Watch through late tonight for VAZ003-004.

&&

SYNOPSIS...GW/LTC
NEAR TERM...LTC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...20
Hazardous weather outlook, May 16, 11:18 AM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1118 AM EDT Fri May 16 2025

OHZ066-067-075-076-083>085-WVZ008>011-016>020-027>032-039-040-
519>526-171530-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Jackson WV-
Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1118 AM EDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northeast, northern and southeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Rounds of strong to severe storms are possible today into tonight.
Damaging winds are the main threat, though large hail and tornadoes
could also occur. Heavier downpours or training thunderstorms may
also cause localized flash flooding, particularly in already
saturated areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds may become strong on Saturday, with peak gusts as high as 30
to 35 mph across the lowlands, and 40 to 45 mph across the highest
ridges. A wind advisory may be needed in the mountains if confidence
increases in higher gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ086-087-WVZ006-007-014-015-171530-
Greenup-Gallia-Lawrence OH-Cabell-Mason-Putnam-Kanawha-
1118 AM EDT Fri May 16 2025

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of southern and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Rounds of strong to severe storms are possible today into tonight.
Damaging winds are the main threat, though large hail and tornadoes
could also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds may become strong on Saturday, with peak gusts as high as 30
to 35 mph across the lowlands, and 40 to 45 mph across the highest
ridges. A wind advisory may be needed in the mountains if confidence
increases in higher gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>518-171530-
Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-
Boone-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
1118 AM EDT Fri May 16 2025

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast, southern
and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.
 Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winds may become strong on Saturday, with peak gusts as high as 30
to 35 mph across the lowlands, and 40 to 45 mph across the highest
ridges. A wind advisory may be needed in the mountains if confidence
increases in higher gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 16, 12:07 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1207 PM EDT Fri May 16 2025

VAZ003-004-161630-
Dickenson VA-Buchanan VA-
1207 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DICKENSON AND BUCHANAN
COUNTIES THROUGH 1230 PM EDT...

At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashcamp, or 7 miles west of John Flannagan Lake, moving east at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, John Flannagan Lake, Big
Rock, Clinchco, Stacy, Vansant, Hurley, Oakwood, and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Virginia...and southern West Virginia.

&&

LAT...LON 3715 8253 3720 8255 3724 8245 3727 8235
      3750 8202 3752 8196 3749 8195 3748 8199
      3747 8200 3746 8199 3744 8195 3715 8189
TIME...MOT...LOC 1607Z 257DEG 41KT 3727 8247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ABE
Special weather statement, May 16, 12:34 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
1234 PM EDT Fri May 16 2025

VAZ004-WVZ024-033-034-161715-
Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
1234 PM EDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BUCHANAN...WESTERN
MCDOWELL...SOUTHEASTERN MINGO AND SOUTHWESTERN WYOMING COUNTIES
THROUGH 115 PM EDT...

At 1234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coleman, or 13 miles south of Williamson, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grundy, Oceana, War, Hanover, R.d. Bailey Lake, Gilbert Creek, Big
Rock, Hinch, Gilbert, Davy, Bradshaw, Iaeger, Coal Mountain, Jolo,
Coalwood, Hurley, Avondale, Meador, Clear Fork, and Panther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Virginia...and southern West Virginia.

&&

LAT...LON 3723 8172 3724 8172 3723 8174 3731 8228
      3754 8197 3753 8201 3755 8204 3753 8205
      3756 8208 3755 8213 3757 8214 3759 8213
      3759 8216 3761 8217 3767 8183 3766 8181
      3768 8178 3770 8164 3721 8159
TIME...MOT...LOC 1634Z 263DEG 33KT 3748 8220

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ABE
Special weather statement, May 16, 1:38 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
138 PM EDT Fri May 16 2025

WVZ019-020-031-161815-
Doddridge WV-Harrison WV-Ritchie WV-
138 PM EDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT RITCHIE...DODDRIDGE AND SOUTHERN
HARRISON COUNTIES THROUGH 215 PM EDT...

At 138 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles southwest of North
Bend State Park to 10 miles southeast of Harrisville. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksburg, Harrisville, Stonewood, Nutter Fort, Salem, Pennsboro,
West Union, Anmoore, North Bend State Park, West Milford, Ellenboro,
Cairo, Pullman, Auburn, Wolf Summit, Pike, Berea, Highland,
Greenwood, and Blandville.

This includes the following highways...
 Interstate 79 near mile marker 118.
 Route 50 in West Virginia between mile markers 27 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 8089 3934 8083 3926 8025 3916 8056
      3917 8059 3910 8077 3911 8081 3907 8087
      3913 8131 3915 8133 3918 8130 3922 8129
      3935 8101 3934 8100 3934 8096 3935 8095
      3935 8088
TIME...MOT...LOC 1738Z 244DEG 31KT 3917 8126 3912 8088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FMK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 AM EDTSpecial Weather StatementRLXWayne29 min
May 16, 7:30 AM EDTSpecial Weather StatementRLXLincoln, Wayne30 min
May 16, 9:08 AM EDTFlood WatchRLXBoone, Cabell, Fayette, Kanawha, Lincoln, Logan and 7 more19 hr
May 16, 12:34 PM EDTSpecial Weather StatementRLXMcDowell41 min
May 16, 12:51 PM EDTSevere Thunderstorm WarningRLXMcDowell54 min
May 16, 1:38 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie37 min
May 16, 1:54 PM EDTWind AdvisoryRLXFayette, Nicholas, Pocahontas, Raleigh, Randolph, Webster31 hr
May 16, 2:08 PM EDTSpecial Weather StatementRLXBarbour, Doddridge, Harrison, Taylor52 min
May 16, 2:23 PM EDTSevere Thunderstorm WarningRLXMcDowell37 min
May 16, 2:32 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Randolph, Taylor29 min
May 16, 2:59 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.